-- Question: My Husband Is On Morphine For Cancer-Related Pain But It Makes Him Sleep All Day. What Can He Do About It?
Answer: Many pain medicines make you sleepy at first. That's an accepted part of what they do to your body, they quiet nerves down. So they'll quiet down the brain a little bit, as well as they're quieting-down the nerves that hurt. They'll often, they'll also quiet down the nerves that move your bowels, so if you start on a strong pain medicine, make sure you take something for your bowels.
But if your husband's really sleepy, and it's more than a few days on the medicine, then you may need to switch medicines. You may need to try a different medicine, and see if that one allows him to function more like his usual self. There's also a trick of using methylphenidate or Ritalin. It's used as a stimulant to help counteract some of the drowsy, drowsiness effect of morphine or codeine, or the other drugs. And it works fairly successfully with very few side effects. We give it early in the morning when somebody first wakes up, and then stop it before they try to go to bed. It will often keep them more stimulated and more like their usual self without relieving, without interfering with the pain medicine at all.